Taking sinemet three times a day


#1

My consultant has put me on increasing doses of sinemet, starting with half a tablet daily. I have got up to 'half a tablet three times a day'. I understand that sinemet can cause sleeping problems and am reluctant to take it too near bed-time (10.30pm), as I sleep very well on most nights, getting up at about 8.30 am after, perhaps, listening to an audiobook on my ipod. I would like to take the second and third doses at, say 12.30pm and 5.30, fitting in with meal times and other medication (steroids and Thyroxin). Any comments?


#2

Hello Trenny My OH has always spaced his Sinamet to fit in with mealtimes.  Eventually started Sinamet CR at bedtime, controlled release to last all night.

Just see how you get on.

Best wishes

Hatknitter


#3

The ususal starting dose of Sinemet is 125mg, three times a day. You can spread this over the day, initially it is effective for several hours, but later on into the disease you will have to take it at shorter intervals (and at night, but then usually the CR version). I do not find it interferes with sleep, on the contrary, it livens me up. The dopamine agonists (Requip, Pramipexole) do make you sleepy.

 With any levodopa drug (Sinemet, Madopar) avoid taking the drug at mealtimes. Preferably take it half an hour before or at least 1-1,5 hours after a meal. It works best on an empty stomach, but not everyone can tolerate that. If you suffer from nausea take it with a large glass of water and a biscuit (that's why it says on the packet: take with food). Levodopa is an amino acid. like a protein, and competes in the small intestine with the protein in your food for absorption. A large meal, even with little protein in it would also slow down its absorption . Mealtimes seem to be more convenient , easier to remember of course, and you might be one of those lucky few , who are not profoundly affected by absorption problems. 


#4

Thanks, both. Hat knitter, I'll keep the CR tablet in mind. Did he take sinemet 125mg three times a day in addition to the night-time one??

The Neuro suggested the slow increase. I am increasing the dose by half tablet daily only weekly (if you see what I mean!) and it may take another three or four weeks to take effect. I am on reducing doses of prednisolone for Temporal Arteritis at the same time, which may complicate matters. I'll probably not reduce my current Pred. dose (9.5mg) any more until the sinemet kicks in.


#5

Hi I had same plan when started on sinemet now on 125 three times a day taken about 5 hrs apart so mainly before meals . I work shifts including nights so timings are sometimes abit random depending on what time I'm up . 

Now staying at this dose till see nurse to monitor effect .


#6

I am new to the forum, so this is my first post. I am newly diagnosed and am on Sinemet 125 3 times daily. It is very interesting hearing your views


#7

Hello everyone especially Trenny

My OH was taking 2 Sinamet Plus 4 times a day before he started adding Sinamet CR at half a dose and then a full Sinamet CR after a while.  I don`t know what other people`s med. regime would be before they started the CR but I always have to bear in mind that other users of the Forum seem a lot younger than OH who is 82 and unfortunately has the Lewey body variety so their meds are very likely to be meeting different needs.

Best regards Hatknitter


#8

I am new to the forum and this is my first post. My mother was diagnosed with PD about 3 years ago and has been on Sinemet.  I am slowly learning to support her. I have a specific question about when to take Sinemet.

My mother was told by her GP to take it 30 mins before meals and she does this well. We see also from the side effects that one side effect is hallucinations and bad dreams. When my mother was in hospital the timings were haywire and poorly managed and she had hallucinations and bad dreams which she never has at home. Mum was so disrupted that she threw her rings out of an upstairs window in the hospital and never recovered them.

Does anyone else have any experience of hallucinations/bad dreams as a result of taking Sinemet with food. As noted by one or two others, taking drugs with meals certainly affects absorbtion as the gut is varyingly full of other items. I would have assumed absorbtion would have been less if taken with meals and so would not trigger hallucinations/bad dreams.

Does any one else have experience or knowledge of very occasional hallucinations/bad dreams when the timing pattern of taking Sinement is broken/changed?


#9

Hi Ferris,

Your mother's GP is right in recommending to take Sinemet half an hour before meals. It is best absorbed on an empty stomach (I take my first dose of the day on an empty stomach, half an hour before breakfast), but this might be uncomfortable (nausea, dyspepsia), if so take a biscuit with it. Drink plenty of water with it to send it on its way. Also take it at least one to  one and a half hours after a meal. Do not eat heavy meals, especially avoid meals high in protein. Levodopa( one of the two ingredients of Sinemet) is an amino acid  (as is protein) and therefore competes with the food protein  for absorption. Taking it with a meal as might have happened in hospital in itself does not produce the hallucinations. It would, however interfere with the absorption . Hallucinations occur usually with high doses of levodopa (Sinemet). As  absorption is delayed when food is present, the next dose could arrive before the previous one had started to work , causing this "overdose" effect. Hallucinations appear (they are usually visual and often the patient knows they are not real) more frequently to older people and with higher (too high) doses of PD drugs.

Vivid dreams, whether pleasant or not are common with PD. My dreams are usually quite pleasant, but I cry out occasionally and even fling my arms or legs about (acting out the dreams). This is quite normal for PwPs, but sometimes a husband/wife or partner does get woken up or worse, might get  hit. 

A considerable number of PwP , who have to go into hospital, , often on wards where they do not know anything about PD, deteriorate because their drug times are being messed about. That's why Parkinson's UK started the campaign "Get it on time". If there is a next time, keep on pointing out to  the nursing staff how important the timing is for a Parkinson's patient.


#10

Thanks Kate - that is very helpful. Mum is currently on a dose of "one and two halves" as I understand it. You mention a "high dose" - what do you call a high dose?


#11

Hi Ferris,

I don't know what one and two halves mean, except that it adds up to two!. Sinemet comes in different doses: 62.5mg and 125 mg for instance. The normal starting dose is 3 times a day 125mg, but less is sometimes possible. In due course the patient( as the disease progresses) will need to increase the drug, either by higher dose or taking it more often during the  day. I take Sinemet 6 times a day, as Sinemet is a  short acting drug and I have had PD for over 15 years, this could mean that  the natural  production of dopamine in my brain is down to almost zero.

It is quite possible your mother does not need to increase  her drugs for a while, but if it becomes necessary the increase should be very gradual. They say : go low , go slow( i.e. low dose  & slow increase) . What is high for one is no problem for another. As is often the case in PD every patient is different in some way, but generally recognises similarities in another. Eventually the side effects will limit any further increases.